Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 3, 2003, 10:44 PM EDT for Lancaster County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 10:44 PM EDT (02:44 UTC)
- Expired
- May 3, 2003, 11:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:40 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
742
WUUS52 KCAE 040244
SVRCAE
SCC057-040330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1044 PM EDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1130 PM EDT.
* AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTHWEST OF LANCASTER..MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LANCASTER.
ELGIN.
HEATH SPRINGS.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND LARGE
HAIL.
LAT...LON 3497 8091 3486 8108 3449 8078 3464 8054
CDL/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:22 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 3, 9:22 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 922 PM EDT SAT MAY 3 2003 WILL DO BRIEF UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH FOR ALL SC COUNTIES IN OUR CWA EXCEPT FOR OUR NORTHERNMOST COUNTIES. SEVERE THREAT HAS DIMINISH FOR MOST OF CENTRAL SC AT THIS TIME. FCSTID = 22 CAE 58 81 61 79 / 30 10 50 50 AGS 56 82 60 80 / 30 10 50 50 SSC 58 80 60 80 / 30 10 50 50 OGB 60 81 62 81 / 30 10 50 50 .CAE... GA...NONE. SC...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT SATURDAY FOR ZONES SCC025...SCC039...SCC055...SCC057...SCC061...SCC071. BC
Hazardous weather outlook, May 3, 5:32 AM EDT, 17 hours 12 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 532 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH MIDNIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL, AND DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LM
In the hours before
Special weather statement, May 3, 8:37 PM EDT, 2 hours 7 minutes before
SCZ016-040237- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 837 PM EDT SAT MAY 03 2003 A STRONG THUNDERSTORM WILL MOVE ACROSS THE EXTREME NORTHEAST CORNER OF CHESTERFIELD THROUGH 930 PM. THIS STORM WILL PRODUCE WIND GUST TO 50 MPH...FREQUENT LIGHTNING AND HAIL NEAR ONE-HALF INCH. CDL
Special weather statement, May 3, 9:10 PM EDT, 1 hour 34 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-040310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 910 PM EDT SAT MAY 03 2003 SEVERE THUNDERSTORM WATCH #225 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...RICHLAND...LEXINGTON...SALUDA...SUMTER...MCCORMICK... EDGEFIELD...CLARENDON...CALHOUN...AIKEN...ORANGEBURG...BARNWELL AND BAMBERG... SEVERE THUNDERSTORM WATCH #225 REMAINS IN EFFECT FOR...LANCASTER... CHESTERFIELD...KERSHAW...FAIRFIELD...NEWBERRY AND LEE COUNTIES... CDL/BC
Special weather statement, May 3, 9:51 PM EDT, 53 minutes before
SCZ015-016-040351- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 951 PM EDT SAT MAY 03 2003 STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN LANCASTER COUNTY THROUGH 11 PM. THESE STORMS WILL PRODUCE WIND GUST TO 45 MPH...ONE-HALF INCH HAIL AND FREQUENT LIGHTNING. THE STORMS WILL MOVE ACROSS NORTHERN CHESTERFIELD COUNTY BETWEEN 11 PM AND MIDNIGHT. THESE STORMS MAY STRENGTHEN RAPIDLY...PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:31 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.